Alert archive / North Dakota / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Bismarck, ND

April 26, 201812 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 26, 2018, 8:15 AM MDT for 12 counties in North Dakota. It took effect at Apr 26, 2018, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2018, 8:15 AM MDT (14:15 UTC)
In effect from
Apr 26, 2018, 12:00 PM MDT
Expired
Apr 26, 2018, 6:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bottineau County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McHenry County, ND, McKenzie County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 124 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WWUS83 KBIS 261415
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
915 AM CDT Thu Apr 26 2018

...RED FLAG WARNING FOR MUCH OF NORTHWEST NORTH DAKOTA THIS
AFTERNOON...

.Northwest winds will increase to 25 mph at times with gusts over
30 mph this afternoon. In addition, sunny skies and low relative
humidities around 20 percent combined with gusty winds will 
create critical fire weather conditions. Any fires that ignite 
over dormant grasses will spread quickly.

NDZ001-002-009-010-017-018-031-032-262215-
/O.NEW.KBIS.FW.W.0001.180426T1800Z-180427T0000Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
915 AM CDT Thu Apr 26 2018 /815 AM MDT Thu Apr 26 2018/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR STRONG NORTHWEST
WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 001, 002, 009, 
010, 017, 018, 031, AND 032...

The National Weather Service in Bismarck has issued a Red Flag
Warning, which is in effect from 1 PM CDT /noon MDT/ this
afternoon to 7 PM CDT /6 PM MDT/ this evening. 

* AFFECTED AREA...Fire weather zones 001, 002, 009, 010, 017, 
  018, 031, and 032. 

* WIND...Sustained northwest winds 20 to 25 mph with gusts up to
  35 mph.

* HUMIDITY...Minimum relative humidities near 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TJK/TH/JV
2 follow-up statements
482 
WWUS83 KBIS 261833
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
133 PM CDT Thu Apr 26 2018

...RED FLAG WARNING FOR MUCH OF NORTHWEST NORTH DAKOTA THIS
AFTERNOON...

.Northwest winds will increase to 25 mph at times with gusts over
30 mph this afternoon. In addition, sunny skies and low relative
humidities around 20 percent combined with gusty winds will
create critical fire weather conditions. Any fires that ignite
over dormant grasses will spread quickly.

NDZ003-004-011-012-270000-
/O.EXA.KBIS.FW.W.0001.000000T0000Z-180427T0000Z/
Renville-Bottineau-Ward-McHenry-
133 PM CDT Thu Apr 26 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG NORTHWEST WINDS AND LOW HUMIDITIES FOR PORTIONS OF
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. 

* WIND...Sustained northwest winds 20 to 25 mph with gusts up 
  to 35 mph. 

* HUMIDITY...Minimum relative humidities near 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ001-002-009-010-017-018-031-032-270000-
/O.CON.KBIS.FW.W.0001.000000T0000Z-180427T0000Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
133 PM CDT Thu Apr 26 2018 /1233 PM MDT Thu Apr 26 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR STRONG NORTHWEST WINDS AND LOW HUMIDITIES FOR
PORTIONS OF NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...

* WIND...Sustained northwest winds 20 to 25 mph with gusts up 
  to 35 mph. 

* HUMIDITY...Minimum relative humidities near 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
TWH/JV
756 
WWUS83 KBIS 270005
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
705 PM CDT Thu Apr 26 2018

...THE RED FLAG WARNING FOR PARTS OF WESTERN AND NORTH CENTRAL
NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE...

.Winds will decrease this evening and relative humidity values
will slowly increase, so the Red Flag Warning has been allowed to
expire.

NDZ001>004-009>012-017-018-031-032-270115-
/O.EXP.KBIS.FW.W.0001.000000T0000Z-180427T0000Z/
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Golden Valley-Billings-
705 PM CDT Thu Apr 26 2018 /605 PM MDT Thu Apr 26 2018/

...RED FLAG WARNING HAS EXPIRED...

Winds will diminish this evening and relative humidity values will
slowly increase, so the Red Flag Warning has been allowed to
expire.

$$

CJS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 26, 5:15 AM MDT, 3 hours earlier.

Area forecast discussion, Apr 26, 5:15 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
615 AM CDT Thu Apr 26 2018

.UPDATE...
Issued at 615 AM CDT Thu Apr 26 2018

Latest obs were blended into the forecast; no other changes were
made.

&&

.SHORT TERM...(Today and tonight)
Issued at 327 AM CDT Thu Apr 26 2018

Fairly quiet weather through the short term.

Slightly cooler today behind the frontal passage with highs in the
lower/upper 60s. A few fair-weather cumulus are possible with day
time heating but mostly sunny skies are expected as ridging begins
building in from the west. West/northwest winds will be breezy. The
strongest winds are expected in the north with gusts around 35 mph.
The mid-afternoon hours will bring a brief period of minimum RH
values in the lower 20s in northern and central areas. Fire weather
concerns are low at this time.

Tonight the next surface cold front scoots southward into southern
Canada, positioning for a southward push across the state through
Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 327 AM CDT Thu Apr 26 2018

The extended kicks off with dry weather and mostly clear skies, as a
strong ridge sits over the Northern Plains. This will lead to
seasonal warmth for the weekend, with temperatures peaking on Sunday
to near 80 degrees in some locations. As the ridge axis moves over
North Dakota breezy southerly winds are also forecast for the
weekend.

Chances for rain showers and a few thunderstorms are possible Sunday
night into Thursday, as an upper level low swings through North
Dakota bringing along sufficient moisture/lift/instability.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 615 AM CDT Thu Apr 26 2018

Look for gusty west/northwest winds across western and central areas
from 18Z through 00Z. Winds are KJMS are expected to increase by
15Z. The strongest winds are expected across the north with gusts
to around 35 mph at KISN and KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ac
Hazardous weather outlook, Apr 26, 6:01 AM MDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
701 AM CDT Thu Apr 26 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271215-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
701 AM CDT Thu Apr 26 2018 /601 AM MDT Thu Apr 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions today across western and
central North Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Slight chance for thunderstorms late Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

Nearby

Red Flag Warnings in North Dakota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.